Research has revealed an association between the commonly used gadolinium-based MRI contrast agents and a rare disease called nephrogenic systemic fibrosis. The vast majority of the cases have occurred in patients with severe or end-stage kidney disease. Approximately 90 percent were on renal dialysis.Nephrogenic systemic fibrosis is an emerging disorder characterized by an increase of collagen in the tissues, causing thickening and hardening of the skin of the extremities and sometimes involving other tissues. Within weeks after onset, patients may require a wheelchair. Although there is no known consistently effective treatment, rapid correction of renal function through dialysis or surgery can slow the progression of the disease and often reverse the symptoms. The disease seems not to have existed before 1997.Although a causal relationship between the contrast agents and the disease has not been definitively established, data from recent studies has raised concern.Records on more than 215 patients worldwide are maintained in a registry at Yale University in New Haven, Conn. A survey (now under way) of approximately 100 patients shows that more than 95 percent of them had been exposed to gadolinium chelate within two to three months before developing the disease. The majority had been receiving renal dialysis treatments. Of the 57 cases reported to the FDA as of October 2006, 43 were associated with gadodiamide; gadolinium-based agents were associated with most of the others. A medical advisory based in Denmark reports that, since January 2002, approximately 400 patients with severe renal dysfunction received the gadolinium-based substance and that 20 of them later developed the disease. Current studies report that gadolinium has been detected in the tissue of biopsy specimens of some nephrogenic systemic fibrosis patients.The FDA has recommended that these contrast agents be used only if clearly necessary in patients with advanced kidney failure.An editorial based on the data was compiled by researchers at Yale School of Medicine and at the University of Pittsburgh Medical Center. It appears in the journal Radiology, published online before print on Jan. 9.